Epidemiological Models with Seasonality

Chapter
Part of the Lecture Notes on Mathematical Modelling in the Life Sciences book series (LMML)

Abstract

Epidemiology is the branch of medicine that deals with incidence, distribution, and control of diseases in a population. At the basic level the population is divided into susceptible, exposed, infected, and recovered compartments. However, often infection is caused not only by exposed or infected individuals but also by other species, such as mosquitos in the case of malaria, or waste water in the case of cholera. In attempting to model the transmission of the disease one has to take into account the facts that infection rates may vary among different populations (due, for instance, to those who underwent vaccination and those who did not), as well as from one season to another. In this chapter we focus on seasonality-dependent diseases and ask the question whether initial infection of one or a small number of individuals will cause the disease to spread or whether the disease will die out. To answer this question we invoke the concept of the basic reproduction number, a number which is easy to compute in the case of seasonality-independent diseases, but difficult to compute in the case of diseases with seasonality.

Keywords

Hepatitis Tuberculosis Diarrhea Malaria Cholera 

References

  1. 1.
    Bacaër, N.: Approximation of the basic reproduction number R 0 for waterborne diseases with seasonality. Bull. Math. Biol. 69, 1067–1091 (2007)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Bacaër, N., Guernaoui, S.: The epidemic threshold of vector-borne disease with seasonality. J. Math. Biol. 53, 421–436 (2006)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Dembele, B., Friedman, A., Yakubu, A.A.: Malaria model with periodic mosquito birth and death rates. J. Biol. Dyn. 3, 430–445 (2009)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Greenhalgh, D., Moneim, I.A.: SIRS epidemic model and simulations using different types of seasonal contact rate. Syst. Anal. Model. Simul. 43, 573–600 (2003)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Horn, W.A.: Some fixed point theorems for compact maps and flows in Banach spaces. Trans. Am. Math. Soc. 149, 391–402 (1970)MathSciNetMATHGoogle Scholar
  6. 6.
    Hyman, J.M., Li, S., Stanley, E.A.: The differential infectivity and staged progression models for the transmission of HIV. Math. Biosci. 155, 77–109 (1999)MATHCrossRefGoogle Scholar
  7. 7.
    LaSalle, J.P.: The Stability of Dynamical Systems. SIAM, Philadelphia (1976)MATHCrossRefGoogle Scholar
  8. 8.
    Liu, L., Zhao, X.-Q., Zhou, Y.: A tuberculosis model with seasonality. Bull. Math. Biol. 72, 931–952 (2010)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Tien, J.H., Earn, D.J.D.: Multiple transmission pathways and disease dynamics in waterborne pathogen model. Bull. Math. Biol. 72, 1506–1533 (2010)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Tien, J.H., Poinar, H.N., Fisman, D.N., Earn, D.J.D.: Herald waves of cholera in 19th century London. J. R. Soc. Interface 8, 756–760 (2011)CrossRefGoogle Scholar
  11. 11.
    van den Driessche, P., Watmough, J.: Further notes on the basic reproduction number. Chap. 6 Mathematical Epidemiology. In: Brauer, F., van den Driessche, P., Wu, J. (eds.) Springer Lecture Notes in Mathematics, vol. 1945, pp. 159–178. Springer, Berlin (2008)Google Scholar
  12. 12.
    Wang, W., Zhao, X.-Q.: Threshold dynamics for compartmental epidemic models in periodic environments. J. Dyn. Differ. Equat. 20, 699–717 (2008)MATHCrossRefGoogle Scholar
  13. 13.
    Zhang, F., Zhao, X.-Q.: A periodic epidemic model in patchy environment. J. Math. Anal. Appl. 325, 496–516 (2007)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA

Personalised recommendations